I developed asthma suddenly at age 62 while taking "prev pac", (amoxicillin, clarithromycin, prevacid). No previous history of lung problems. Is it possible that the drugs triggered an autoimmune response? This has persisted for 3 years, some relief at first from prednisone but it no longer works.
I know of no reports that link the development of asthma with any of the drugs in the preparation, Prevpac. In fact Clarithromycin has proven to be beneficial in the treatment of certain types of asthma.
My first thought is to question the diagnosis of asthma, with onset at age 62. From what you have written, there seems to be a temporal relationship between your taking this medication and the onset of asthma, but that does not necessarily mean that there exists a cause and effect relationship.
The onset of asthma at age 62 is, under any circumstance and especially with no prior history of asthma, most unusual and should raise the question of whether the diagnosis of asthma is valid, given that there are a number of diseases that can mimic asthma, including Vocal Cord Dysfunction, large airway tumors and bronchiolitis.
You would do well to request a second opinion from a pulmonary specialist, ideally an asthma specialist, who is completely independent of the doctors who have provided your care, thus far. I would also suggest that you seek the opinion of a pharmacologist regarding the possibility that the drug you took are related to the onset of asthma. Your doctors may be skeptical of my suggestion that you might not have asthma but I would suggest that you persevere.
Thank you for your response. I have been to 4 pulmonologists including one from National Jewish who is now at UVM. His diagnosis is 'you just have asthma and there's no cure for asthma, try another inhaler'. The others were equally indifferent.
I have had numerous xrays and scans, all clear.
Can you suggest any way that I might find a more helpful doctor, one who will at least try to find the cause?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.